HUNTSVILLE, Ala. - Every day, Fentanyl becomes cheaper and easier to obtain. The Madison County Sheriff's Office says handling the drug is risky, but those dangers may not be as extreme as people fear.
Officers from several states including Michigan, California, Massachusetts, Ohio, and Pennsylvania have reported they've experienced Fentanyl-overdose symptoms just from handling controlled substances laced with the powerful opioid.
Some of the reports say officers took reversal drugs like Narcan when they feared overdose.
Local experts say these reports of endermic overdose are unlikely.
"Generally not so," said Madison County Coroner Tyler Berryhill.
"Well that's a little premature," added Don Webster, HEMSI Spokesperson.
"That's just not true," explained Madison County Sheriff's Office Chief Eddie Houk.
The symptoms they think they experienced can be attributed to psychological effects.
"Some of the symptoms people have exhibited in the past actually may be from just overheating, anxiety, things of that nature, versus a true exposure to the opioid," explained Berryhill.
All three experts are in agreement that if you were received a lethal dose of fentanyl, self-administration of Narcan would be physically impossible.
"It's approximately anywhere from 50 to 100 times stronger than morphine alone," added Berryhill.
"They would have to have someone administer it to them because if it comes to that, they're going to be out," said Houk.
"You don't want to inject it or administer it until that person loses consciousness," explained Webster.
Experts say you should still exercise caution around any suspicious substance.
"It's like touching rat poisoning, or if the pest control guy sprays for bugs is it going to affect me," said Webster.
"The biggest effects are going to be if you get some in your mouth, ingest, open a container, but it really comes back to airborne being the number one way," added Berryhill.